Aim: Ground-level fall is the most common cause of traumatic intracranial hemorrhage (TICH) in the elderly, and is a major cause of morbidity and mortality in that population. A retrospective study was carried out to evaluate whether the use of warfarin/low-dose aspirin (LDA) is predictive of unfavorable outcomes in geriatric patients who sustain a fall-induced TICH. Methods: Charts of 76 geriatric patients (≥65years-of-age) with fall-induced TICH were reviewed. The number of patients taking warfarin and LDA was 12 and 21, respectively, whereas the other 43 took neither medication (non-user group). The frequency of patients with unfavorable outcomes (Glasgow Outcome Scale score of 1-3) at discharge was calculated. Furthermore, variables predictive of unfavorable outcomes were identified by logistic regression analysis. Results: The frequency of patients with unfavorable outcomes was 75% in the warfarin group, 33% in the LDA group and 27% in the non-user group, respectively. The risk of having unfavorable outcomes was significantly higher in the warfarin group compared with the LDA group (P=0.03) and non-user group (P<0.01). Logistic regression analysis showed that variables predictive of unfavorable outcomes were: age, initial Glasgow Coma Scale score≤13 and presence of midline shift≥5mm. Conclusion: The use of warfarin, but not of LDA, might be associated with unfavorable outcomes in elderly with fall-induced TICH. The risk of TICH should be communicated properly to elderly taking warfarin. The information might be important not only to trauma surgeons who take care of injured elderly, but also to geriatric physicians who prescribe warfarin/LDA to them.
All Science Journal Classification (ASJC) codes